MILTON L. McPHERSON, M.D.; STEVEN P. PRINCE, M.D.; EROL P. ATAMER, M.D.; DAVID B. MAXWELL, M.D.; HAYDEN ROSS-CLUNIS, B.S.; HERSCHEL L. ESTEP, M.D.
▸Requests for reprints should be addressed to Milton L. McPherson, Jr., M.D.; 2100 Halifax Road; South Boston, VA 24592.
McPHERSON ML, PRINCE SP, ATAMER EP, MAXWELL DB, ROSS-CLUNIS H, ESTEP HL. Theophylline-Induced Hypercalcemia. Ann Intern Med. 1986;105:52-54. doi: 10.7326/0003-4819-105-1-52
Download citation file:
Published: Ann Intern Med. 1986;105(1):52-54.
Sixty patients with theophylline toxicity were hospitalized during a 2-year period. Eleven patients had hypercalcemia; their calcium levels returned to normal as theophylline levels fell to therapeutic or subtherapeutic levels. Serum calcium levels also fell significantly in three additional patients with theophylline toxicity, although the initial serum calcium concentration was not outside normal limits. A significant increase in serum calcium levels associated with therapeutic levels of theophylline in normal volunteers was reversed by propranolol. It appears that theophylline causes elevation of serum calcium by a system subject to beta-adrenergic regulation.
Learn more about subscription options.
Register Now for a free account.
Endocrine and Metabolism, Nephrology, Fluid and Electrolyte Disorders.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only